Recent Blog Articles
Icy fingers and toes: Poor circulation or Raynaud’s phenomenon?
Evoking calm: Practicing mindfulness in daily life helps
Finding balance: 3 simple exercises to steady your steps
Boosting your child’s immune system
Study: No effect on cognitive functioning from treatments for advanced prostate cancer
Surprising findings about metabolism and age
Thinking about COVID booster shots? Here’s what to know
POTS: Diagnosing and treating this dizzying syndrome
Did we really gain weight during the pandemic?
Dropping anchor on big emotions
Is thyroid hormone causing my recent mood changes?
Ask the doctor
Q. Recently, I felt very agitated and out of control, crying and angry about things I could ordinarily handle with ease. I was starting fights with my husband and others over relatively insignificant issues. I had been taking synthetic thyroid hormone for several decades and had very low levels of thyroid-stimulating hormone in my blood. I've stopped taking the hormone and feel better, but I feel bad about the way I snapped at my friends and family. Could thyroid hormone have been to blame for my behavior?
A. It could very well have been responsible. Low thyroid-stimulating hormone (TSH) levels mean that thyroid hormone levels are increasing. Anxiety, agitation, and restlessness are all signs of hyperthyroidism—an overactive thyroid gland or, in your case, too much thyroid hormone medication. You can let your husband and friends know that your irritability was probably caused by too high a dose of your prescription and not a permanent change in your disposition.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.